Indiana, 2017Tornado and Damaging Wind in Indiana, November 18, 2017
November 18, 2017 · NWS PAH · 2 events in 1 county or zone
A broken line of thunderstorms formed along a cold front as it surged southeast from Missouri into the lower Ohio Valley. A large pocket of clear sky during the morning helped warm the lower levels of the atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broken line of thunderstorms formed along a cold front as it surged southeast from Missouri into the lower Ohio Valley. A large pocket of clear sky during the morning helped warm the lower levels of the atmosphere. Instability became sufficient for storms to fire right along the front, where a rather strong capping inversion was broken. A vigorous upper-level trough moving rapidly eastward across the central Plains provided plenty of large-scale forcing for storm initiation. Very strong wind shear was supportive of isolated tornadoes along the evolving quasi-linear convective system. Scattered damaging wind gusts accompanied the leading edge of the activity.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 18, 1:20 PM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Nov 18, 1:20 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
120 PM CST Sat Nov 18 2017
.SHORT TERM...(Tonight through Monday night)
Issued at 119 PM CST Sat Nov 18 2017
In the very short term, departing thunderstorms and gusty gradient
winds will be the primary concern early this evening.
Showers/thunderstorms will exit the SE part of the FA by sunset as
the sruface cold front moves east into central KY. Gradient winds
will gradually decrease this evening as the surface low in the
vicinity of Lake Erie races northeast tonight. As such, will
maintain the current Wind Advisory strategy, allowing for a 00Z
expiration over the west half of the FA and a 03Z expiration across
the east half of the FA - the approximate times advisory criteria
values are no longer met.
Strong cold air advection behind the surface front will plummet
temps to freezing or below tonight. A cold NW flow aloft will set up
over the area in the wake of the departing 500mb trough. Despite
full sunshine Sunday temps will only rise into the 40s with max
temps north of Highway 13 in southern IL to around OWB only reaching
the lower 40s. Temperatures will rebound a bit on Monday as return
flow sets up west of the surface high moving on to the east of our
area and upper pattern trending to a more westerly flow.
.LONG TERM...(Tuesday through Saturday)
Issued at 119 PM CST Sat Nov 18 2017
While both the Euro and GFS 12Z deterministic runs both still
feature the dry cold fropa for the FA Tuesday pm/evening, the GFS
is much more robust as it stacks and closes Low pressure aloft
over the Tennessee valley by midday Wednesday. As a result, its
heights are some 100 meters lower at H5 than the Euro, and
presumably leads to colder output temps. This nuance aside, there
are little other differences in the solution for the long term.
Surface high pressure anchors the forecast thereafter,
prevailing/dominant throughout the Ms/Oh/Tn river valleys,
drifting slowly eastward with time toward the Thanksgiving Holiday
weekend.
The net result...a dry forecast that starts out seasonally mild
in the prefrontal airmass Tuesday, with highs in the upper 50s,
and the cold fropa Tue night brings the shot of cold air, with
lows from the mid 20s north to around 30 south. Wednesday looks to
be the coldest blast of air, with highs struggling into the upper
30s and lower 40s, and Wed night lows solidly in the mid 20s
Fa-wide. Thanksgiving day will moderate thru the 40s for
highs/30s for lows...and as high pressure shifts eastward...return
flow southerlies will commence a warming period that will rebound
temps on a move back closer to seasonal norms as we finish out
the week/and the forecast.
&&
.AVIATION...
Issued at 119 PM CST Sat Nov 18 2017
Showers are possible behind the line of storms late this afternoon,
mainly at KEVV and KOWB. Gradients wind gusts AOA 30 knots will
gradually subside this evening. Otherwise MVFR Cigs will dominate
this afternoon with temporarly restricted visibilities mainly as
line of storm passes. The winds should diminish from 00z-06z and
continue from the NW. Skies will clear tonight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 6 PM CST this evening for ILZ075-080-081-084-
085-088-089-092-093.
Wind Advisory until 9 PM CST this evening for ILZ076>078-082-083-
086-087-090-091-094.
MO...Wind Advisory until 6 PM CST this evening for MOZ076-086-087-100-
107>112-114.
IN...Wind Advisory until 9 PM CST this evening for INZ081-082-085>088.
KY...Wind Advisory until 6 PM CST this evening for KYZ001>004.
Wind Advisory until 9 PM CST this evening for KYZ005>022.
&&Hazardous weather outlook, Nov 18, 2:22 PM CST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
222 PM CST Sat Nov 18 2017
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
222 PM CST Sat Nov 18 2017
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
Thunderstorms, including the chance of strong to severe storms,
will remain possible late this afternoon and early this evening,
mainly for southwest Indiana and western Kentucky. Locally
damaging wind gusts with storms are possible, but strong winds
behind the front are also possible over southern Illinois and
southeast Missouri. A Severe Thunderstorm Watch remains in effect
for part of the Area until 5 pm, and A Wind Advisory remains in
effect for all of the area into the evening hours. Refer to the
Watch and Advisory products for details.
In addition, Locally heavy rain may temporarily reduce
visibility, or cause localized ponding of water on roadways, as
the storms make passage.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to relay their severe weather and wind
reports as quickly as possible.
In the hours before
Local storm report, Nov 18, 2:18 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
218 PM CST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM TSTM WND GST EVANSVILLE 37.98N 87.54W
11/18/2017 E55 MPH VANDERBURGH IN TRAINED SPOTTER
WIND GUSTS 50 TO 55 MPH WITH TORRENTIAL RAINFALL.
&&
SMITTYLocal storm report, Nov 18, 2:19 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
219 PM CST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND GST HENDERSON 37.84N 87.58W
11/18/2017 M53 MPH HENDERSON KY AWOS
&&
SMITTYLocal storm report, Nov 18, 2:27 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
227 PM CST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM TSTM WND DMG EVANSVILLE 37.98N 87.54W
11/18/2017 VANDERBURGH IN UTILITY COMPANY
ESTIMATED 250 CUSTOMERS WITHOUT POWER.
&&
SMITTYLocal storm report, Nov 18, 2:30 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
230 PM CST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG PADUCAH 37.07N 88.64W
11/18/2017 MCCRACKEN KY TRAINED SPOTTER
REPORTED POWER OUTAGES THROUGHOUT THE COMMUNITY.
&&
SMITTYLocal storm report, Nov 18, 2:31 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
231 PM CST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND GST BOONVILLE 38.05N 87.27W
11/18/2017 M52 MPH WARRICK IN BROADCAST MEDIA
MEASURED AT COURTHOUSE SQUARE.
&&
SMITTYLocal storm report, Nov 18, 2:34 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
234 PM CST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND GST MARION 37.33N 88.08W
11/18/2017 M51 MPH CRITTENDEN KY AWOS
&&
SMITTYTornado, Spencer
- When
- November 18, 2:38 PM CST to 2:41 PM CST
- Where
- Spencer County, 1.46 mi SSE of Lake Mill to 2.79 mi NNW of Rockport
- Rating
- EF1
- Path length
- 2.38 mi
- Path width
- 300 yd
- Property damage
- $70,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.910, -87.113
The tornado touched down about one-half mile north of Indiana Route 66, on the north side of Reo. The tornado lifted about 2.5 miles northeast of Reo. A dozen trees were uprooted or snapped. A detached garage was blown down. Around a half dozen barns and sheds experienced loss of metal roofing. At least a half dozen homes sustained shingle or fascia damage. Maximum winds were estimated near 90 mph.
Thunderstorm Wind, Spencer
- When
- November 18, 2:43 PM CST
- Where
- Spencer County, 3 mi N of Rockport
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Unknown
- Coordinates
- 37.923, -87.050
A tractor-trailer rig was blown over on U.S. Highway 231.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Illinois, November 18, 20172 deaths · $33,000 · 19 events
- Tornadoes and Damaging Winds in Tennessee, November 18, 20172 injured · $447,000 · EF1 · 61 events
- Tornadoes and Damaging Winds in Alabama, November 18, 2017$504,000 · EF1 · 46 events
- Tornadoes and Damaging Winds in Kentucky, November 18, 20172 injured · $780,000 · EF1 · 14 events
- Tornadoes and Damaging Winds in Kentucky, November 18, 2017$700,000 · EF1 · 9 events
- Tornado and Flooding in Indiana, November 18, 20171 injured · $242,000 · EF0 · 9 events
- High Wind and Strong Wind in West Virginia, November 18 to 19, 2017$175,000 · 50 kt wind · 20 events
- Tornadoes and Hail in Illinois, November 18, 2017$265,000 · EF0 · 6 events
- Flash Flooding and Flooding in Puerto Rico, November 18, 2017$200,000 · 6 events
- Strong Wind in Kentucky, November 18, 20172 injured · $50,000 · 4 events
- Damaging Winds in Mississippi, November 18, 2017$80,000 · 55 kt wind · 3 events
- Strong Wind in Kentucky, November 18, 2017$32,000 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724009, 724010.